Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 154, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Oct 21, 2018, 5:21 PM MST for Coconino County, Arizona. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2018, 5:21 PM MST (00:21 UTC)
- Expired
- Oct 22, 2018, 3:15 AM MST
- In force
- 10 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 146 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
562
WGUS55 KFGZ 220021
FFWFGZ
AZC005-220615-
/O.NEW.KFGZ.FF.W.0154.181022T0021Z-181022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
521 PM MST SUN OCT 21 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 1115 PM MST
* At 515 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one and a half inches of
rain have already fallen in the past hour. Flash flooding is
expected to begin shortly along side-canyons draining into the
Colorado River. Flooding is expected within the next few hours at
Supai.
* Some locations that will experience flooding include...
Hualapai Hilltop, Grand Canyon National Park, Supai and Havasupai
Reservation.
This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
In Supai...foot bridges will be washed out in Supai Campground. Some
campsites will be flooded. Campers may be stranded in portions of
the campground.
&&
LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
3635 11271 3635 11267 3642 11263 3640 11232
3623 11215 3585 11265 3628 11283
$$
MCT3 follow-up statements
164
WGUS75 KFGZ 220331
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
831 PM MST SUN OCT 21 2018
AZC005-220615-
/O.CON.KFGZ.FF.W.0154.000000T0000Z-181022T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
831 PM MST SUN OCT 21 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MST FOR
COCONINO COUNTY...
At 817 PM MST, Doppler radar indicated scattered thunderstorms
producing heavy rain across the warned area. One to two inches of
rain have fallen over portions of the western Grand Canyon,
including upstream of Supai Village. Although rainfall coverage has
decreased, runoff from earlier heavy rain will cause flooding
tonight.
Some locations that will experience flooding include...
Hualapai Hilltop, Grand Canyon National Park, Supai and Havasupai
Reservation.
This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
3635 11271 3635 11267 3642 11263 3640 11232
3623 11215 3585 11265 3628 11283
$$
MCT072
WGUS55 KFGZ 220527
FFWFGZ
AZC005-221015-
/O.EXT.KFGZ.FF.W.0154.000000T0000Z-181022T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1027 PM MST SUN OCT 21 2018
The National Weather Service in Flagstaff has extended the
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 315 AM MST
* At 1023 PM MST, thunderstorms have moved out of the area, but
heavy rain from earlier this evening will cause flooding along
Havasu Creek in Supai tonight.
* Some locations that will experience flooding include...
Hualapai Hilltop, Supai and Havasupai Reservation.
This includes the following streams and drainages...Hundred and
Twenty Mile Creek...Coconino Wash...Tuna Creek...Deer Creek...Crystal
Creek...Colorado River...Heather Wash...Shinumo Creek...Pasture
Wash...Milk Creek...Prairie Wash...Black Tank Wash...Tapeats Creek...
Havasu Creek...Flint Creek...Hundred and Twentyeight Mile Creek...
Royal Arch Creek...Little Coyote Canyon...Hundred and Twentyseven
Mile Creek...Dragon Creek and Kanab Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
In Supai, foot bridges will be washed out in Supai Campground. Some
campsites will be flooded. Campers may be stranded in portions of
the campground.
&&
LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
3635 11271 3635 11267 3642 11263 3640 11232
3623 11215 3585 11265 3628 11283
$$
MCT995
WGUS75 KFGZ 221013
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
313 AM MST MON OCT 22 2018
AZC005-221018-
/O.EXP.KFGZ.FF.W.0154.000000T0000Z-181022T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
313 AM MST MON OCT 22 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 315 AM
MST...
Havasu Creek is expected to rise later tonight, but serious flash
flooding is no longer forecast. Those hiking and camping along
Havasu Creek should be alert for higher than normal flows this
morning and through the day on Monday.
LAT...LON 3628 11279 3633 11275 3632 11273 3634 11273
3635 11271 3635 11267 3642 11263 3640 11232
3623 11215 3585 11265 3628 11283
$$
BAKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 21, 3:20 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Oct 21, 3:20 PM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 320 PM MST Sun Oct 21 2018 .SYNOPSIS...Expect unsettled weather with daily chances for showers and thunderstorms through Tuesday. Daytime temperatures will be near normal, and any snowfall will be confined to the highest mountain peaks. Dry weather is forecast beginning Wednesday with above normal temperatures by the weekend. && .DISCUSSION...The most active areas across northern Arizona today have been along the Kaibab Plateau in northwest Coconino County and in the vicinity of the White Mountains. Only isolated showers and thunderstorms have been observed elsewhere. There have been a few strong storms today, the strongest being a rotating storm west of Winslow that did briefly produce a tornado. The majority of the high resolution model guidance shows two broad areas of convection this evening. This first is associated with a shortwave trough and may impact Graham and Cochise counties, although is could skirt the White Mountains. The second is in central Apache and Navajo Counties. More isolated convection is depicted elsewhere. It looks like Monday will see an uptick in shower and thunderstorm activity with the passage of a shortwave trough rotating around the low. There will be less instability as compared to today, but there will be stronger forcing coupled with between 30 to 40 knots of deep layer bulk shear, so some severe storms cannot be ruled out. Chances for showers and isolated thunderstorms continue on Tuesday, before the low pressure system exits Wednesday morning. Dry weather with gradually warming temperatures are forecast for the remainder of the week. High pressure in place across the area may bring above normal temperatures by the weekend. && .AVIATION...For the 00Z package...Showers and isolated thunderstorms will continue across northern Arizona, with the potential for MVFR ceilings and visibilities under the stronger storms. Otherwise, expect VFR conditions with breezy south to southeast winds, expect in the vicinity of storms where outflow winds into the 20 to 30 knot range are possible. The best chances for storms this evening will be north of Interstate 40. Showers will continue overnight, with greater storm coverage forecast after 18Z Monday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...A low pressure system will continue to bring chances for showers and isolated thunderstorms to northern Arizona. Expect breezy southerly winds on Monday, with lighter winds Tuesday. .Wednesday through Friday...Dry weather and gradually warming temperatures are forecast through the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR AVIATION...RR FIRE WEATHER...RR For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Oct 21, 2:40 PM MST, 2 hours 41 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 240 PM MST SUN OCT 21 2018 AZZ012-013-040-212230- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Coconino County- Northeast Plateaus and Mesas South of Hwy 264- 240 PM MST SUN OCT 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NAVAJO AND COCONINO COUNTIES UNTIL 330 PM MST... At 239 PM MST, Doppler radar was tracking two strong thunderstorms 9 miles east of Rimmy Jims, or 12 miles northwest of Winslow, moving east at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Winslow and Homolovi State Park Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3501 11065 3510 11097 3533 11082 3526 11039 TIME...MOT...LOC 2139Z 261DEG 11KT 3516 11087 41
Special weather statement, Oct 21, 2:57 PM MST, 2 hours 24 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 257 PM MST SUN OCT 21 2018 AZZ007-012-212245- Little Colorado River Valley in Coconino County-Coconino Plateau- 257 PM MST SUN OCT 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 345 PM MST... At 255 PM MST, Doppler radar was tracking a strong thunderstorm 14 miles southeast of Desert View at Grand Canyon, moving northeast at 20 mph. This storm to affect highway 89 between milemarkers 475 and 490 around 330 PM MST (430 PM MDT). Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas OF Coconino County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3592 11157 3596 11165 3614 11139 3602 11130 TIME...MOT...LOC 2155Z 234DEG 16KT 3595 11159 41
Local storm report, Oct 21, 4:09 PM MST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
409 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TORNADO 5 E RIMMY JIMS 35.10N 110.94W
10/21/2018 COCONINO AZ TRAINED SPOTTER
WELL DEVELOPED LAND SPOUT TORNADO NEAR MILE
235 ON I-40.
&&
41Local storm report, Oct 21, 4:10 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
410 PM MST SUN OCT 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM TORNADO 3 ESE RIMMY JIMS 35.10N 110.97W
10/21/2018 COCONINO AZ LAW ENFORCEMENT
2 AZ DPS UNITS REPORT LAND SPOUT TORNADO
NEAR MILE MARKER 235 ON I-40.
&&
41The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 5:06 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 39 min |
| Oct 21, 5:45 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 30 min |
| Oct 22, 11:59 AM MST | Special Weather Statement | FGZ | Coconino | 46 min |
| Oct 22, 1:19 PM MST | Special Weather Statement | FGZ | Navajo | 41 min |
| Oct 22, 2:04 PM MST | Special Weather Statement | FGZ | Navajo | 41 min |
| Oct 22, 2:40 PM MST | Special Weather Statement | FGZ | Navajo | 50 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.